Alert archive / Louisiana / Flash Flood Warnings in 2008

Flash Flood Warning 34, NWS Lake Charles, LA

September 14, 20084 parishes in Louisiana

NWS Lake Charles, LA issued this flash flood warning at Sep 14, 2008, 3:22 AM CDT for 4 parishes in Louisiana. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2008, 3:22 AM CDT (08:22 UTC)
Expired
Sep 14, 2008, 8:45 AM CDT
In force
5 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Allen Parish, LA, Beauregard Parish, LA, Rapides Parish, LA, Vernon Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 8.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2008-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2008-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3207 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 140822
FFWLCH
LAC003-011-079-115-140845-
/O.NEW.KLCH.FF.W.0034.080914T0822Z-080914T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
ISSUED BY NATIONAL WEATHER SERVICE JACKSON MS
322 AM CDT SUN SEP 14 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN RAPIDES PARISH IN CENTRAL LOUISIANA...
  NORTHERN ALLEN PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES THE CITIES OF...OAKDALE...MITTIE...ELIZABETH...
  NORTHEASTERN BEAUREGARD PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES THE CITIES OF...SUGARTOWN...DRY CREEK...
  SOUTHEASTERN VERNON PARISH IN WEST CENTRAL LOUISIANA...
  THIS INCLUDES THE CITY OF PITKIN...

* UNTIL 345 AM CDT

* AT 313 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  POSSIBLE FLASH FLOODING FROM A TROPICAL SHOWERS AND EMBEDDED 
  THUNDERSTORMS OVER THE WARNED AREA. DOPPLER RADAR ESTIMATES 2 TO 3
  INCHES OF RAINFALL HAVE FALLEN OVER PORTIONS OF THE WARNED AREA AND
  WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES POSSIBLE OVER 
  THE SATURATED GROUNDS THIS WILL ONLY EXACERBATE ANY FLOODING 
  PROBLEMS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNION HILL
  AND GRANT.

LAT...LON 3108 9259 3074 9260 3057 9326 3095 9320

$$

CAB
2 follow-up statements
000 
WGUS54 KLCH 140826
FFWLCH
LAC003-011-079-115-141045-
/O.EXT.KLCH.FF.W.0034.000000T0000Z-080914T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
ISSUED BY NATIONAL WEATHER SERVICE JACKSON MS
326 AM CDT SUN SEP 14 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN RAPIDES PARISH IN CENTRAL LOUISIANA...
  NORTHERN ALLEN PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES THE CITIES OF...OAKDALE...MITTIE...ELIZABETH...
  NORTHEASTERN BEAUREGARD PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES THE CITIES OF...SUGARTOWN...DRY CREEK...
  SOUTHEASTERN VERNON PARISH IN WEST CENTRAL LOUISIANA...
  THIS INCLUDES THE CITY OF PITKIN...

* UNTIL 545 AM CDT

* AT 318 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  POSSIBLE FLASH FLOODING FROM A TROPICAL SHOWERS AND EMBEDDED 
  THUNDERSTORMS OVER THE WARNED AREA. DOPPLER RADAR ESTIMATES 2 TO 3
  INCHES OF RAINFALL HAVE FALLEN OVER PORTIONS OF THE WARNED AREA AND
  WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES POSSIBLE OVER 
  THE SATURATED GROUNDS THIS WILL ONLY EXACERBATE ANY FLOODING 
  PROBLEMS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNION HILL.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3108 9259 3074 9260 3057 9326 3095 9320

$$

CAB
000 
WGUS54 KLCH 141035
FFWLCH
LAC003-011-079-115-141345-
/O.EXT.KLCH.FF.W.0034.000000T0000Z-080914T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
ISSUED BY NATIONAL WEATHER SERVICE JACKSON MS
535 AM CDT SUN SEP 14 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN RAPIDES PARISH IN CENTRAL LOUISIANA...
  NORTHERN ALLEN PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES THE CITIES OF...OAKDALE...MITTIE...ELIZABETH...
  NORTHEASTERN BEAUREGARD PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES THE CITIES OF...SUGARTOWN...DRY CREEK...
  SOUTHEASTERN VERNON PARISH IN WEST CENTRAL LOUISIANA...
  THIS INCLUDES THE CITY OF PITKIN...

* UNTIL 845 AM CDT

* AT 521 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNION HILL.

HEAVY RAIN BANDS CONTINUE TO REDEVELOP ACROSS THE WARNED AREA AND 
ARE EXPECTED TO LINGER FOR SEVERAL MORE HOURS AS ADDITIONAL STORMS 
MOVE IN FROM THE WEST. THE CURRENT ACTIVITY IS PRODUCING RAINFALL 
RATES OF 2 TO 3 INCHES PER HOURS. SIX TO TEN INCHES OF RAIN HAS 
FALLEN ACROSS PORTIONS OF THE WARNED AREA IN THE PAST 24 HOURS. 
ADDITIONAL RAINFALL AMOUNTS OF 3 TO 6 INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 845 AM.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3108 9259 3074 9260 3057 9326 3095 9320

$$

CME

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 7:17 PM CDT, 8 hours 5 minutes earlier.

Area forecast discussion, Sep 13, 7:17 PM CDT, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
717 PM CDT SAT SEP 13 2008

.UPDATE...HAVE UPDATED ZONES REMOVING TORNADO WATCH 902 AND
REPLACING WITH WATCH 904. ZONE UPDATE AND COASTAL WATERS FORECAST
ALREADY OUT.

&&

.PREV DISCUSSION... /ISSUED 508 PM CDT SAT SEP 13 2008/

DISCUSSION...RAPIDLY WEAKENING IKE CONTINUES TO ADVANCE RAPIDLY
NORTH WITH WINDS DIMINISHING ACROSS THE AREA. CURRENTLY THE
CENTER OF CIRCULATION OF IKE WAS JUST NORTHEAST OF TYLER TEXAS.
IKE HAS LEFT A PATH OF DESTRUCTION PRIMARILY FROM AN UNPRECEDENTED
STORM SURGE ACROSS SOUTHWEST LOUISIANA...SOUTHEAST TEXAS AND
FURTHER DOWN THE TEXAS COAST. EXPANDING WATERS FROM A CONTINUED
SURGE CAN NOW BE SEEN FROM OUR OFFICE.

SUFFICIENT WINDS IN THE WAKE OF IKE TO ISSUE A SMALL CRAFT
ADVISORY FOR THE NEAR COASTAL WATERS...A LAKE WIND ADVISORY
INLAND.

WILL BE MAINTAINING RAIN CHANCES GOING THROUGH THE REMAINDER OF
THE WEEKEND WITH THE APPROACH AND PASSAGE OF OUR FIRST REASONABLY
STRONG COLD FRONT OF THE SEASON. AREA NOT NEEDING ANY RAINS...BUT
POST-FRONTAL CONDITIONS EXPECTED TO BE MOST WELCOME FOR THE COMING
WEEK WITH AN EXTENDED DRY PERIOD...SLIGHTLY COOLER DAYS AND NIGHTS
AND SIGNIFICANTLY LOWER DEWPOINTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  77  87  70  82  64 /  50  60  50  20  20
KBPT  77  87  69  84  64 /  70  60  50  20  20
KAEX  77  85  67  82  59 /  70  50  40  10  20
KLFT  77  86  70  83  62 /  50  60  50  20  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...LAKE WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
     ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
     CALCASIEU...CAMERON...EVANGELINE...IBERIA...JEFFERSON
     DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST.
     LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION...VERNON.

TX...LAKE WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
     ZONES: HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...
     TYLER.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT SUNDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL CITY TO
     CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
     WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM
     20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
     CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...WATERS FROM
     LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING
     FROM 20 NM TO 60 NM.

&&

MARCOTTE
Hazardous weather outlook, Sep 13, 4:03 AM CDT, 23 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
403 AM CDT SAT SEP 13 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-140915-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
403 AM CDT SAT SEP 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
HURRICANE CONDITIONS WILL CONTINUE TODAY WITH PERIODS OF TORRENTIAL
RAINFALL...TROPICAL STORM/HURRICANE FORCE WINDS...TIDAL SURGES
FROM 12 FEET IN VERMILION PARISH TO 20 FEET IN JEFFERSON COUNTY
THROUGH THE MORNING. WINDS ARE EXPECTED TO TAPER OFF THROUGH THE
AFTERNOON HOURS. TIDAL CONDITIONS WILL IMPROVE LATER TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
CONDITIONS WILL CONTINUE TO IMPROVE TOMORROW AS IKE EXITS THE
REGION ALTHOUGH RAINS WILL CONTINUE SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

K. KUYPER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 7:13 PM CDTTornado WarningLCHVernon32 min
Sep 13, 7:46 PM CDTTornado WarningLCHVernon29 min
Sep 13, 8:47 PM CDTRiver Flood WarningLCHRapides7 days
Sep 13, 9:21 PM CDTCoastal Flood WarningLCH7 days
Sep 13, 10:52 PM CDTTornado WarningLCHRapides, Vernon23 min
Sep 14, 1:20 AM CDTSevere Thunderstorm WarningLCHCalcasieu59 days
Sep 14, 3:18 AM CDTTornado WarningLCHAllen, Beauregard, Vernon42 min
Sep 14, 3:45 AM CDTTornado WarningLCHAllen, Evangeline, Rapides, Vernon60 min
Sep 14, 3:57 AM CDTTornado WarningLCHAllen, Beauregard, Vernon63 min
Sep 14, 5:28 AM CDTFlash Flood WarningLCHBeauregard, Calcasieu, Vernon3 hr
Sep 14, 6:12 AM CDTFlash Flood WatchLCHAllen, Avoyelles, Beauregard, Evangeline, Lafayette, Rapides and 3 more10 hr
Sep 14, 8:03 AM CDTFlash Flood WarningLCHCalcasieu4 hr
Sep 14, 8:26 AM CDTFlash Flood WarningLCHBeauregard3 hr
Sep 14, 8:36 AM CDTFlash Flood WarningLCHAllen, Beauregard, Evangeline, Rapides, Vernon3 hr
Sep 14, 9:18 AM CDTFlash Flood WarningLCHCameron3 hr
Sep 14, 9:21 AM CDTRiver Flood WarningLCHAllen48 hr
Sep 14, 9:21 AM CDTRiver Flood WarningLCHAllen5 days
Sep 14, 9:29 AM CDTSpecial Marine WarningLCH71 days
Sep 14, 10:21 AM CDTFlash Flood WarningLCHAvoyelles, Evangeline, Rapides, Saint Landry3 hr
Sep 14, 10:56 AM CDTFlash Flood WarningLCHAcadia, Allen, Evangeline, Jefferson Davis, Saint Landry5 hr
Sep 14, 12:18 PM CDTFlash Flood WarningLCHCameron117 min
Sep 14, 12:41 PM CDTFlash Flood WarningLCHAcadia, Lafayette, Saint Landry, Saint Martin, Vermilion3 hr
Sep 14, 2:31 PM CDTFlash Flood WarningLCHIberia, Saint Martin, St. Mary89 min
Sep 14, 2:33 PM CDTAreal Flood WarningLCHAllen, Avoyelles, Beauregard, Evangeline, Rapides, Saint Landry and 1 more12 hr
Sep 14, 3:43 PM CDTTornado WarningLCHSt. Mary27 min
Sep 14, 3:58 PM CDTFlash Flood WarningLCHIberia, St. Mary92 min
Sep 14, 5:58 PM CDTFlash Flood WarningLCHSaint Martin, St. Mary92 min

Nearby

Flash Flood Warnings in Louisiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.